Thunderstorm Wind, Wise
- When
- May 16, 4:15 PM EST
- Where
- Wise County, 1.1 mi E of Stephens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.980, -82.580
Several trees were blown down by severe winds.
A weak trough brought severe straight line winds and weak tornadoes embedded in a line of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A weak trough brought severe straight line winds and weak tornadoes embedded in a line of severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 16, 2:32 PM EST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 332 PM EDT Tue May 16 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM...(This evening through Wednesday) Issued at 330 PM EDT Tue May 16 2023 Scattered showers and a few thunderstorms were developing at mid afternoon across the northwest part of the forecast area ahead of a strong shortwave that was moving across the Ohio Valley and headed for the central Appalachians and mid Atlantic states tonight. Mid level flow was increasing this afternoon to the north of the forecast area. At the surface, a weak surface low was over central KY at 18z. A warm frontal boundary extended eastward from the low into northern and central KY. This area has the greatest risk for a possible tornado. For the forecast area the surface low will move east northeast and drag a cold front through Tennessee later today and tonight. Dew points are in the mid 60s to lower 70s and much of the region is becoming destabilized with temperatures in the lower to mid 80s.Low level flow is fairly weak but effective shear magnitudes around 35-45 kt will support organized convection. The scattered convection ahead of the line may produce large hail and damaging winds. With steep low-level lapse rates strong outflows will cause a transition to bowing as storms move east of the Appalachians later this evening. The best chance of precipitation will be between about 500 PM and 900 PM with lingering showers behind initial line to about midnight. Locally heavy rainfall tonight may reach an inch across southwest Virginia and over the eastern Tennessee Mountains but because the storms will move through fairly quick no significant flooding expected tonight. Left over cloudiness behind the storms should last most of the night with some patchy early morning fog...locally dense where heavy rain may fall. Lower clouds will likely linger Wednesday morning. Behind the front expect clearing skies by late morning Wednesday. Higher pressure and drier airmass moving in tonight will lower dewpoints from the 60s today into the 50s Wednesday. Lows Wednesday will be cooler in the north in the mid to upper 50s. Highs slightly cooler in the upper 70s to about 80. && .LONG TERM...(Wednesday night through next Tuesday) Issued at 330 PM EDT Tue May 16 2023 Key Messages: 1. Showers and a chance of thunderstorms Thursday afternoon. 2. A cold front brings showers/storms to the area on Saturday. Wednesday night through Friday A front will be stalled to our south to start the period, with a large high pressure ridge over the Mid-Atlantic region that will be building southward along the Appalachians in the low levels. The ridge will push the front farther SE into GA, while in the mid/upper levels, a shortwave trough will be approaching from the west. This will draw moisture across GA/SC into our southern sections, and with afternoon heating, scattered to numerous showers are expected to develop. PoP/QPF grids will favor southern and western sections, while the northern and central Valley will be under the influence of a downslope flow off the mountains, decreasing rain chances in those areas. Most of this activity should dissipate with the loss of daytime heating, and with the movement of the shortwave trough to the east of the mountains late Thursday night/Friday morning. Weak mid/upper level ridging and a surface high will be over the area on Friday, providing a dry and mostly sunny day with highs in the upper 70s/near 80. Friday night through Tuesday Timing of a cold front and associated convection has come into better focus today, as the models have merged closer in their solutions. There are still some small timing differences, but the period of best overlap for moisture and lift appears to be in the 12- 18Z time frame Saturday. Will begin chance PoPs late Friday night in the Plateau, increasing to likely chances for the entire area Saturday. A severe threat appears limited at this time due to a lack of instability, as the low level flow will be W-SW ahead of the front, preventing deep advection of a warm/moist Gulf air mass. There will be good upper divergence in the jet entrance region, but the wind field looks fairly weak. Will mention a chance of thunderstorms but no severe threat will be mentioned in the HWO at this time. Sunday and Monday will be dry with a warming trend. The models diverge in their solutions for Tuesday, with the GFS showing a high amplitude ridge where the ECMWF shows a broad trough. Given this uncertainty this far out in the forecast, will follow the NBM's slight chance PoPs for Tuesday. && .AVIATION... (18Z TAFS) Issued at 135 PM EDT Tue May 16 2023 VFR conditions early this afternoon across east Tennessee. Expect scattered showers and thunderstorms to develop next couple hours this afternoon. Some thunderstorms may be strong with gusty winds and hail this afternoon and evening with the highest risk at TRI and TYS. Timing for strong storms looks like between 21Z and 02Z Wednesday. Gusty SW winds through the afternoon at mainly TRI and TYS ahead of any storms. Convection should move out of region by 06z Wednesday with MVFR and IFR cigs expected Wednesday morning in the wake of precipitation. Ceilings may rise to VFR by the end of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 65 81 61 79 / 90 20 10 60 Knoxville McGhee Tyson Airport, TN 62 79 58 81 / 100 10 0 30 Oak Ridge, TN 60 81 58 81 / 90 0 0 50 Tri Cities Airport, TN 58 77 53 76 / 90 0 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...TD AVIATION...TD LONG TERM...
Hazardous Weather Outlook National Weather Service Morristown TN 337 PM EDT Tue May 16 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 337 PM EDT Tue May 16 2023 /237 PM CDT Tue May 16 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue late this afternoon and evening ahead of an upper-level disturbance and cold front. Some thunderstorms may become severe with the primary risk being damaging winds and localized hail. There is a low risk of tornadoes, mainly across far northern East Tennessee and southwest Virginia. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encourage to report severe weather and flooding this afternoon and evening. TD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 NNW ALPHA 36.20N 83.40W
05/16/2023 HAMBLEN TN NWS EMPLOYEE
TREES AND LARGE TREE LIMBS DOWN IN AND NEAR
SEVEN OAKS SUBDIVISION.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 15 NE KNOXVILLE 36.13N 83.76W
05/16/2023 M1.00 INCH KNOX TN PUBLIC
1 INCH HAIL IN CORRYTON, TN. TIME ESTIMATED
FROM RADAR.
&&Special Weather Statement
National Weather Service Morristown TN
446 PM EDT Tue May 16 2023
TNZ012-162115-
Scott TN-
446 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of northern Scott
County through 515 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Jamestown, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek State Park and
Big South Fork National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.
&&
LAT...LON 3647 8434 3646 8435 3645 8434 3634 8435
3639 8466 3641 8467 3641 8466 3644 8469
3650 8471 3657 8476 3658 8465 3659 8433
TIME...MOT...LOC 2045Z 270DEG 44KT 3648 8477
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 1 NW DANDRIDGE 36.04N 83.43W
05/16/2023 E0.70 INCH JEFFERSON TN PUBLIC
REPORTED BY TRAINED SPOTTER.
0432 PM HAIL 6 NE OAK RIDGE 36.03N 84.22W
05/16/2023 U0.70 INCH ANDERSON TN PUBLIC
REPORTED BY TRAINED SPOTTER.
&&Special Weather Statement
National Weather Service Morristown TN
456 PM EDT Tue May 16 2023
VAZ001-002-162145-
Wise VA-Lee VA-
456 PM EDT Tue May 16 2023
...Strong thunderstorms will impact portions of northeastern Lee and
Wise Counties and the City of Norton through 545 PM EDT...
At 455 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Speight to near Liggett. Movement was east at
55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norton, Wise, Jonesville, Big Stone Gap, Pennington Gap, Appalachia,
Pound, St. Charles, Dryden and Rose Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Virginia.
&&
LAT...LON 3713 8255 3703 8248 3701 8245 3682 8272
3683 8275 3671 8287 3666 8295 3668 8338
3674 8320 3674 8314 3678 8313 3685 8307
3685 8301 3689 8288 3693 8286 3698 8287
3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2055Z 269DEG 48KT 3727 8267 3678 8337
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL KARNS 35.98N 84.12W
05/16/2023 M0.88 INCH KNOX TN BROADCAST MEDIA
&&The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
6 thunderstorm wind, 3 tornado. Local standard time, as filed.
Several trees were blown down by severe winds.
A small tornado path was surveyed in eastern Lee County,|Virginia, approximately 3 miles west-southwest of Pennington Gap|along Poor Valley Ridge near Left Poor Valley Road. Hardwood trees were snapped in a short path following the ridgeline parallel to Left Poor Valley Road.
A NWS survey found a 2.5 mile wide swath of straight line wind damage across the south side of Pennington Gap, VA. Wind speeds were estimated between 70 and 90 mph. Numerous trees were blown down and minor structural damage occurred in, and south of, Pennington Gap. Roof damage at Elk Knob Elementary led to minor water damage within the school.
Multiple trees were blown down by severe straight line winds.
A NWS survey team found that a tornado touched down on the northwest side of a ridge line south of US Highway 23 near Highway 58 and ended before crossing US 23. The tornado crossed a ridge while uprooting trees before lifting near Old Ridge Road.
Several trees were blown down by strong straight line winds.
An EF1 tornado touched down on the northwest side of the ridge south of US Highway 23 and ended before crossing the highway. The tornado primarily uprooted softwood trees along its path.
Multiple trees were blown down by severe straight line winds.
Several trees were blown down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2023Every state in 2023This day in weather historyThe tornado archive for Virginia, 2023Warnings in Virginia, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099311, 1099586, 1099313, 1099314, 1099590, 1099315, 1099591, 1099316, 1099317.